Advertisement

Intensive Care Medicine

, Volume 28, Issue 9, pp 1357–1360 | Cite as

Life-threatening hyperkalaemia following therapeutic barbiturate coma

  • Christopher J. Cairns
  • Benjamin Thomas
  • Stephen Fletcher
  • Michael J. Parr
  • Simon R. Finfer
Brief Report

Abstract

Objective. To report the occurrence of life-threatening hyperkalaemia following treatment with therapeutic thiopentone coma.

Setting: The neurosurgical intensive care units of Royal North Shore Hospital and Liverpool Hospital, Sydney, Australia.

Patients: Three patients treated with theraputic thiopentone coma. One patient with raised intracranial pressure secondary to a severe traumatic brain injury and two patients with refractory vasospasm secondary to subarachnoid haemorrhage. Two of the three patients developed hypokalaemia on starting thiopentone, which was resistant to potassium supplementation. All three patients developed severe hyperkalaemia during the recovery phase of coma. This was life-threatening in all three patients and fatal in one.

Conclusions: Severe hypokalaemia refractory to potassium therapy may occur during therapeutic thiopentone coma. Severe rebound hyperkalaemia may occur after cessation of thiopentone infusion. Protocols for the management of patients with therapeutic barbiturate coma should recognise this potentially serious complication.

Thiopentone Barbiturate Hypokalaemia Hyperkalaemia Acute brain injury Subarachnoid haemorrhage 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag 2002

Authors and Affiliations

  • Christopher J. Cairns
    • 1
  • Benjamin Thomas
    • 1
  • Stephen Fletcher
    • 2
  • Michael J. Parr
    • 2
  • Simon R. Finfer
    • 1
  1. 1.Intensive Care Unit, Royal North Shore Hospital, St. Leonards, Sydney NSW, 2065Australia
  2. 2.Intensive Care Unit, Liverpool Hospital, SydneyAustralia

Personalised recommendations